Question about Prednisone

Posted By
Coragirl
2/5/2019 4:14pm
View other posts by
Activity
Replies: 11

Hello my husband has developed a persistent cough. He had his scans last week and they were good, at that time his doctor prescribed a cough suppressant. She said if his cough was still bad On Monday she would call in a steroid for him. He will be taking the prednisone for 10 days starting at 40 mg and tapering down over the course of ten days. My question is does prednisone cancel out the good results he is getting from the immunotherapy? Bubbles? Ed? Any knowledge you have is greatly appreciated.

Amie Taylor

MarkR - (2/5/2019 - 4:32pm)

I had a bad reaction to Ipi / Nivo and was on 90mg Pred (weaned of over 2 months) as well as 2 grams of Mycophenelate (immunosuppressant) a day to control my Liver reaction.  In the 3 months I was on Pred and immunosuppressants I still recorded shrinkage in my tumour.

I believe the general consensus is that it shouldn’t impact treatment, but most people would sooner avoid it if possible.

Coragirl - (2/5/2019 - 4:55pm)

thank you I appreciate you sharing your experience, it always helps to hear other patients stories. Hope you are well.

Amie Taylor

Edwin - (2/5/2019 - 5:38pm)

I received Yervoy/Opdivo immunotherapy on April 1, June 3, June 24 and July 15, 2016.    I was miserable, after my first Yervoy/Opdivo infusion and took prednisone for several weeks to recover.   I had melanoma in several bones in March 2016.  By August 2016 my bone mets had shrunk and are gone now.   I do have melanoma in a lymph node.  I think I started with 50 mg prednisone and tappered over several weeks.

Coragirl - (2/5/2019 - 8:48pm)

Thanks Edwin, are you still running?

Amie Taylor

Edwin - (2/6/2019 - 3:09pm)

I ran 7 miles on an indoor track yesterday morning.   I received 480 mg of Opdivo this morning.   It had been 5 weeks since I had received Opdivo.  I was scheduled for immunotherapy 1 week ago, but the cancer center was closed that day due to extremely cold weather; the morning low temperature was -33 degrees F.

On June 2, 2016 my glucose was 405 mg/dL.  This was caused by receiving Prednisone.     So, Prednisone can cause problems.

GeoTony - (2/5/2019 - 6:11pm)

Same here, 75mg Prednisone tapered over 6 weeks following my reaction to Ipi/Nivo, tumors continued to shrink

Tony -  IV - Ipi/Nivo (Yervoy/Opdivo); now on Nivo maintenance

Coragirl - (2/5/2019 - 8:52pm)

Yay! Shrinking tumors. 

Amie Taylor

Anonymous - (2/5/2019 - 6:44pm)

Glad you asked the question.  My derm prescribed 10 mg for a rash.  When my onc found out, he went through the roof as he said it works against the immunotherapy.  Funny thing, my thyroid started to nose dive and this shot of prednisone (13 days) straighten it up.  My thyroid is still in the normal range.  My treatment of Nivo ends after the first week in April and I plan on bringing this up again if the rash is still there in July (give the Nivo 2 more months to work beyone the end date).  

rjr11273 - (2/5/2019 - 7:02pm)

You need a new Inc who is current with the latest findings

Bubbles - (2/5/2019 - 8:45pm)

We have long known (at this point) that folks who are demonstrating immune related side effects while on immunotherapy can and SHOULD be treated, even with steroids if necessary!!!  Yes, back in the dark ages we were afraid that such treatment would decrease the response rates that immunotherapy can produce.  NOPE!!!  We learned it doesn't!!!  (Sadly, some docs have not kept up with the times it seems!!)  Further, if one cannot survive or continue their therapy to get rid of melanoma - they have the risk of being done in by melanoma!!!  

Here is a link to a post/article, with many additional links within, on the topic:

https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2018/02/for-jubesand-rest-of-us-anti-rheumatic.html  

It sounds as though your husband is dealing with pneumonitis, Amie.  Here is a report I wrote on management of adverse events and it has photos of treament algorithms for pulmonary, GI, endocrine, etc side effects with a link to the actual PDF - 

http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/07/excellent-pdf-on-how-to-deal-with.html

Additionally, you could talk to your husband's doc about inhalers like albuterol (also called ventolin) - used as a rescue inhaler for asthmatics - that open up the airway, albeit temporarily, but can be helpful when dealing with pneumonitis.  Additionally, inhaled corticosteroids can be helpful and do not have the systemic side effects that oral or IV prednisone has (cause nobody wants to take drugs or endure side effects they don't have to experience!!!), but does provide a local calming effect to the lungs.  

As an asthmatic, I dealt with wheezing and pneumonitis flares repeatedly when I was on nivo and these two inhaled meds helped me a great deal.

Hope this helps and hope your husband gets relief soon.  Celeste

Coragirl - (2/5/2019 - 9:03pm)

Thank you Celeste for all the useful information. I often need to be home with my kids when Allyn travels to Houston for treatment so I don't get to speak with his Oncologist. I also think he is more comfortable going alone, he always schedules meetings and works while he is there.I thought an inhaler might work for him too, he had environmental asthma when we lived in Houston and the inhaler really helped. I hope you are doing well and enjoying life.

Amie Taylor